This is hypoglycaemia that occurs at night while you are asleep.  It is more common in people who are injecting insulin, but people taking tablets for their diabetes can also experience nocturnal hypoglycaemia.

People having night-time hypoglycaemia are often only aware of this when they wake up the next morning.  Often the symptoms are feeling tired even although you have just woken up, damp or wet bedding or pyjamas, headache, restlessness during the night and possible nightmares.

Often upon testing blood sugar (glucose) levels in the morning, they may be high and thus night-time hypoglycaemia is often missed.  If you have experienced this, go and see your doctor.

Possible causes for nocturnal hypoglycaemia:

  • Late afternoon exercise
  • Too much alcohol before going to bed
  • Eating less than normal for dinner
  • Missing out on a bed-time snack if you normally take one
  • Error with evening medication e.g. taking more insulin/tablets than normal.